Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 53, NWS Springfield, MO

May 30, 2006Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at May 30, 2006, 11:21 PM CDT for Jasper County, Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2006, 11:21 PM CDT (04:21 UTC)
Expired
May 31, 2006, 8:00 AM CDT
In force
9 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Jasper County, MO

The radar

The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 310425
FFWSGF
MOC097-311300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 PM CDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 800 AM CDT.

* AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  AREAS OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. AUTOMATED     
  SURFACE OBSERVATIONS INDICATE THAT 1.11 INCHES OF RAIN FELL IN     
  LESS THAN 60 MINUTES AT THE JOPLIN AIRPORT. ADJUSTED DOPLER RADAR  
  ESTIMATES INDICATE THAT PORTIONS OF JASPER COUNTY HAVE SEEN ONE TO 
  TWO INCHES OF RAIN IN LESS THAN AN HOUR.

* AREAS OF HEAVY RAIN WILL CONTINUE TO FALL ACROSS THE WARNED AREA.  
  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR ACROSS PORTIONS JASPER COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3735 9410 3706 9410 3706 9459 3734 9458

$$

IZZI
3 follow-up statements
000 
WGUS73 KSGF 310745
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT WED MAY 31 2006

MOC097-311300-
JASPER MO-
240 AM CDT WED MAY 31 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN JASPER COUNTY 
UNTIL 800 AM CDT...

AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MODERATE RAIN CONTINUED ACROSS EASTERN JASPER COUNTY. DOPPLER 
RADAR ESTIMATES AND OBSERVED REPORTS INDICATE THAT ONE AND A HALF TO 
THREE INCHES OF RAIN HAS FALLEN ACROSS EASTERN JASPER COUNTY. 

MODERATE TO HEAVY SHOWERS WILL CONTINUE ACROSS EASTERN JASPER 
COUNTY...BUT GRADUALLY TAPER OFF. RUNOFF FROM THE EXCESSIVE 
RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT 
WILL EXPERIENCE FLOODING INCLUDE...DRY FORK CREEK...WHITE OAK 
CREEK...AND DEER CREEKIN EASTERN JASPER COUNTY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3735 9410 3706 9410 3706 9459 3734 9458

$$

FOSTER
000 
WGUS73 KSGF 310950
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 AM CDT WED MAY 31 2006

MOC097-311300-
JASPER MO-
450 AM CDT WED MAY 31 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN JASPER COUNTY 
UNTIL 800 AM CDT...

AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAD ENDED ACROSS EASTERN JASPER COUNTY. DOPPLER 
RADAR AND OBSERVED REPORTS INDICATED THAT ONE AND A HALF TO THREE 
INCHES OF RAIN HAD FALLEN ACROSS EASTERN JASPER COUNTY.

ALTHOUGH THE HEAVY RAIN HAD ENDED...RUNOFF FROM THE EXCESSIVE 
RAINFALL COULD CAUSE FLASH FLOODING TO OCCUR ON DRY FORK 
CREEK...WHITE OAK CREEK...AND DEER CREEK IN EASTERN JASPER COUNTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3735 9410 3706 9410 3706 9459 3734 9458

$$

FOSTER
000 
WGUS73 KSGF 311254
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 AM CDT WED MAY 31 2006

MOC097-311304-
JASPER MO-
754 AM CDT WED MAY 31 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR JASPER COUNTY HAS
BEEN ALLOWED TO EXPIRE...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A FLOOD WARNING 
EFFECTIVE UNTIL NOON TODAY. ALTHOUGH WATER LEVELS ARE NO LONGER 
RISING...WATER LEVELS MAY REMAIN HIGH ENOUGH ALONG STREAMS AND CREEKS
TO FLOOD LOW WATER CROSSINGS.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.


LAT...LON 3735 9410 3706 9410 3706 9459 3734 9458

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 30, 9:43 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 30, 9:43 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CDT TUE MAY 30 2006

.UPDATE...

OK...SO ON TO PLAN B. REGIONAL RADAR MOSAIC SHOWS A SUBSTANTIAL
INCREASE IN CONVECTION OVER THE PAST HOUR AROUND THE MCV OVER
NORTHEASTERN OKLAHOMA. GIVEN THE VERY WEAK SHEAR BETWEEN
850-300MB...RENEWED CONVECTIVE DEVELOPMENT NEAR THE CENTER...AND
SEMI-BAROTROPIC AIRMASS IN PLACE ITS LOOKING QUITE LIKELY THAT THE
MCV WILL PERSIST THROUGH THE NIGHT. WARM CORE SYSTEMS SUCH AS MCVS
AND TROPICAL LOWS HAVE A TENDENCY TO LIGHT UP WITH CONVECTION NEAR
THE CENTER AT NIGHT AND AM BECOMING INCREASINGLY CONCERNED THAT THIS
COULD BECOME THE CASE WITH THE MCV OVER NE OK TONIGHT. GIVEN THE
EXTREMELY FAVORABLE CONDITIONS FOR VERY HIGH PRECIPITATION
EFFICIENCIES WITH CONVECTION OVERNIGHT AND THE RECENT INCREASE IN
CONVECTION NEAR THE CENTER OF THE MCV AND THE FACT THE MCV SHOULD
MOVE VERY LITTLE TONIGHT HAVE OPTED TO GO WITH A SHORT FUSE FFA FOR
OUR FAR SOUTHWEST COUNTIES. FFA IS OUT AND UPDATED GRIDS AND DERIVED
PRODUCTS WILL FOLLOW SHORTLY.

IZZI

&&

.UPDATE...//ISSUED AT 848 PM CDT TUE MAY 30 2006//

SCATTERED CONVECTION IS TRYING TO DEVELOP OVER SE KS ALONG THE
OUTFLOW BOUNDARY ORIGINATING FROM THE CONVECTION THAT SOAKED THE
KANSAS TURNPIKE CORRIDOR A FEW HOURS AGO. OUTFLOW SHOULD ENCOUNTER
PROGRESSIVELY LESS UNSTABLE AIRMASS AS IT PROPAGATES EASTWARD.  IN
ADDITION...SOME ISOLATED CONVECTION IS STILL BUBBLING UP AROUND MCV
THAT IS CENTERED NEAR THE AR/OK/MO BORDER. HARD TO GET A GOOD HANDLE
ON HOW QUICKLY CONVECTION WILL FADE THIS EVENING...IN THEORY THE
PROGRESSIVELY LESS UNSTABLE AIRMASS AND CONTINUED DIURNAL COOLING
SHOULD LEAD TO A GRADUAL DEMISE IN THE CONVECTION...HOWEVER IT
POSSIBLE THAT THERE COULD BE A RESURGENCE IN THUNDERSTORM ACTIVITY
AS THE OUTFLOW ENCOUNTERS THE MCV AND ITS ASSOCIATED MID LEVEL
ASCENT. HAD ALREADY UPDATED GRIDS TO NUDGE POPS UPWARD OVER THE
WESTERN CWA.

THUNDERSTORMS COULD BE RATHER PROLIFIC RAIN PRODUCERS (AS HAS BEEN
THE CASE TO OUR WEST ALREADY) TONIGHT GIVEN THE HIGH SUB-CLOUD LAYER
RH...SEASONABLY HIGH PRECIPITABLE WATER VALUES...AND DEEP WARM CLOUD
LAYER. HARD TO RULE OUT AN ISOLATED FLASH FLOOD THREAT BEFORE
CONVECTION WANES.

IZZI

&&

.DISCUSSION...//ISSUED AT 326 PM CDT TUE MAY 30 2006//

WEAK UPPER VORT CENTER OVER EASTERN OK/WEST CENTRAL AR AND ANOTHER
OVER THE SW CORNER OF MO HAVE BEEN SLOWLY MOVING NORTH TODAY. CLOUD
COVER HAS KEPT TEMPERATURES AND RESULTANT INSTABILITY IN CHECK SO
FAR TODAY. WEAK DIFFLUENT FLOW ALOFT NORTHEAST OF THE VORT CENTER
AND ASSOCIATED LIFT HAS RESULTED IN WEAK CONVECTIVE SHOWERS/ISOLATED
THUNDERSTORMS OVER SOUTHERN MO. SOME POCKETS OF SURFACE BASED
INSTABILITY HAVE MANAGED TO DEVELOP OVER SE KS AND ALONG THE AR
BORDER...SO THESE AREAS WILL NEED TO BE MONITORED THROUGH EARLY
EVENING AS CONVECTION CONTINUES TO MOVE NORTH FROM ARKANSAS.

CONVECTION HAS DEVELOPED EAST OF THE AREA OVER THE LOWER OH VLY
WHERE A MORE SIGNIFICANT SHORTWAVE WAS EVIDENT IN WATER VAPOR
IMAGERY AND AIRCRAFT AND PROFILER WINDS. TO THE WEST OVER
KS...STRONG CONVECTION HAS ALSO DEVELOPED ALONG A NEARLY STATIONARY
FRONT WHERE BETTER INSTABILITY AND THE APPROACH OF STRONGER
SHORTWAVE WAS EMBEDDED IN THE SW-LY 500 MB FLOW.

WITH THE CHAOTIC UPPER FLOW STILL TRAPPED BELOW THE MAIN BELT OF
WESTERLIES AND THE VERY MOIST ATMOSPHERE IN PLACE...PWATS OF 1.41 ON
THE 12Z KSGF SOUNDING...WILL STILL CARRY CHANCE POPS THROUGH
TONIGHT...BUT MECHANISMS FOR FOCUSED CONVECTION ARE LIMITED TO THE
WEAK UPPER FEATURES WHICH WILL AFFECT MAINLY SOUTHERN AND WESTERN
COUNTIES THROUGH EARLY EVENING. MAY SEE SOME LIMITED STRONGER PULSE
TYPE CONVECTION DEVELOP LATE THIS AFTERNOON WHERE THE UPPER FEATURES
AND STRONGER INSTABILITY COME TOGETHER.

CORFIDI VECTORS INDICATE THAT CONVECTION WAY OUT TO OUR WEST MAY
MAKE SLOW PROGRESS INTO EASTERN KS EARLY TONIGHT...AND I DO HAVE
SOMEWHAT HIGHER POPS IN WESTERN PORTIONS OF THE FORECAST AREA...BUT
A QUICK LOOK AT MIDLEVEL WIND PROGS AND LOW LEVEL FLOW...IT LOOKS
LIKE A BIG PUSH TO THE EAST...UNLESS A SIGNIFICANT COLD POOL
DEVELOPS...IS NOT LIKELY.

WITH THE SLOW APPROACH OF THE FRONTAL BOUNDARY NOW LOCATED TO OUR
NORTHWEST ON WEDNESDAY NIGHT AND EARLY THURSDAY...HAVE MAINTAINED
HIGH END CHANCE OR LIKELY POPS WEDNESDAY AND WEDNESDAY NIGHT.

KEPT PERIODS PAST THURSDAY DRY. GFS AND ECMWF HAVE SOME DIFFERENCES
EARLY NEXT WEEK...BUT THE GENERAL TREND OF A BUILDING UPPER RIDGE
OVER THE CENTRAL CONUS LOOKS LIKE THE WAY TO GO. FRIDAY-SATURDAY
LOOK CLOSE TO NORMAL TEMPERATUREWISE...BUT WITH THE BUILDING RIDGE
HAVE BUMPED UP TEMPERATURES EARLY NEXT WEEK. DSA

&&

.AVIATION...

FOR THE 00Z TAFS...CONDITIONS WILL PREDOMINANTLY REMAIN VFR AT BOTH
TERMINAL LOCATIONS. A WEAK MCV NEAR BENTONVILLE AR IS LIFTING SLOWLY
NORTHEASTWARD THIS EVENING AND HAS KICKED OFF SOME ISOLATED SHOWERS
(AND A TSRA OR TWO) OVER SW MO. THESE SHOWERS WILL LIKELY DIMINISH
AFTER SUNSET BUT STILL COULD SEE A SHOWER COME WITHIN STRIKING
DISTANCE OF SGF DURING THE MID/LATE EVENING IF THEY MAINTAIN
THEMSELVES. ASSUMING AT THIS TIME THAT FAIRLY EXPANSIVE MID/UPPER
LEVEL CLOUD COVER WILL ONCE AGAIN LIMIT POTENTIAL FOR ANY LIGHT FOG
LATE TONIGHT SO DID NOT INCLUDE ANY VSBY REDUCTIONS FOR EITHER
TERMINAL. IF SKIES APPEAR AS THOUGH THEY WILL CLEAR OUT FOR ANY
APPRECIABLE AMOUNT OF TIME THEN WILL AMEND TAFS TO INTRODUCE SOME
MVFR FOG LATE TONIGHT. FINALLY WITH WEAK FRONTAL BOUNDARY
APPROACHING THE REGION THERE WILL PROBABLY BE AN INCREASE IN
SHRA/TSRA COVERAGE WEDNESDAY HOWEVER TIMING IS DIFFICULT AT BEST TO
PINPOINT THIS FAR OUT SO WENT WITH A LONG PROB30 GROUP UNTIL TIMING
CAN BE FINED TUNED BETTER.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 30, 9:51 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 PM CDT TUE MAY 30 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
951 PM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
  OVERNIGHT...PARTICULARLY WEST OF A BRANSON TO WARSAW MISSOURI
  LINE. DUE TO THE VERY MOIST AIRMASS IN PLACE AND SLOW MOVEMENT OF
  THE THUNDERSTORMS...VERY LOCALIZED HEAVY RAINFALL AMOUNTS AND
  ISOLATED FLASH FLOODING CANNOT BE RULED OUT...ESPECIALLY OVER FAR
  SOUTHWESTERN PORTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH WEDNESDAY NIGHT
  AS A WARM AND MOIST AIR MASS REMAINS IN PLACE. A COLD FRONT MOVING
  SOUTHEAST THROUGH THE REGION WILL BRING A SOMEWHAT BETTER CHANCE
  FOR THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA/IZZI/IZZI

In the hours before

Local storm report, May 30, 11:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
05/30/2006                   NEWTON             MO   LAW ENFORCEMENT

            MANY STREETS FLOODED IN NEOSHO WITH OFFICIALS IN THE
            PROCESS OF CLOSING ROADS AT THIS TIME.

&&

GI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:42 PM CDTFlash Flood WatchSGFBarry, Jasper, Lawrence, McDonald, Newton7 hr
May 30, 11:00 PM CDTFlash Flood WarningSGFMcDonald, Newton9 hr
May 31, 1:02 AM CDTFlash Flood WarningSGFBenton7 hr
May 31, 3:17 PM CDTFlash Flood WarningSGFDent, Shannon6 hr
May 31, 4:30 PM CDTFlash Flood WarningSGFNewton6 hr
May 31, 5:51 PM CDTFlash Flood WarningSGFPhelps, Pulaski6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.